Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 129, NWS Aberdeen, SD

July 21, 2017Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 21, 2017, 10:42 PM CDT for Spink County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 10:42 PM CDT (03:42 UTC)
Expired
Jul 21, 2017, 11:30 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

County Spink County, SD

The radar

The Aberdeen radar (KABR), 75 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 10:53 PM CDTTSTM WND DMG4 Sse Redfield, SDKNOCKED DOWN A STAND OF OLDER/DEAD TREES. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:07 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1988 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

727 
WUUS53 KABR 220342
SVRABR
SDC115-220430-
/O.NEW.KABR.SV.W.0129.170722T0342Z-170722T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1042 PM CDT FRI JUL 21 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southwestern Spink County in northeastern South Dakota...

* Until 1130 PM CDT

* At 1042 PM CDT, severe thunderstorms were located along a line
  extending from Glendale Colony to near Wessington, moving southeast
  at 40 mph.

  These are very dangerous storms. 

  HAZARD...80 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* Locations impacted include...
  Tulare, Glendale Colony, Spottswood, Twin Lakes and Spink Colony. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

&&

LAT...LON 4492 9840 4463 9801 4464 9870
TIME...MOT...LOC 0342Z 329DEG 35KT 4481 9827 4451 9865 

HAIL...<.75IN
WIND...80MPH
 
$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:34 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 21, 6:34 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
634 PM CDT Fri Jul 21 2017

.UPDATE...
Issued at 629 PM CDT Fri Jul 21 2017

Storms are starting to pop along the Missouri River this evening
and across far northeast SD. Severe activity is very limited at
this time, but could increase as storms begin to interact with the
numerous outflow boundaries around the area. Added Roberts and
Traverse counties to the Severe Thunderstorm Watch this evening.
No changes planned to the current forecast.

Will allow the Heat Advisory to expire as planned this evening
since most of the apparent temperatures in the of the advisory
continue to fall.

&&

.SHORT TERM...(This Evening through Saturday Afternoon)
Issued at 152 PM CDT Fri Jul 21 2017

Forecast challenges surround severe thunderstorm potential coverage
and timing through late this evening, along with critical fire
weather potential on Saturday.

Currently, temperatures are warming through the 80s and 90s on light
winds and a mostly sunny sky. With high dewpoint temperatures
combining with the hot temperatures, seeing heat indices climbing
into advisory range this afternoon. Lots of boundaries noted on the
regional 88D display. There's also a synoptic scale cold frontal
boundary beginning to work into the region from the northwest.
Plenty of heat-of-the-day instability showing up on meso-analysis
right now. And, with no lack of deep layer shear and a favorable
upper level jet right entrance region moving over the cwa, probably
won't take too much longer for strong to severe convection
(supercellular) to get going. The Heat Advisory continues through 8
PM CDT.

Tonight: latest trends in CAM solutions supports the bigger picture
synoptic-scale setup in that they begin to force convective
initiation on the cold frontal boundary moving through the region by
between 22Z and 00Z between Bismarck and Mobridge and spread strong
to severe convection southeast through the forecast area. Large hail
and damaging winds seem to be the primary threat types. If current
convective trends in the CAMs are halfway right, expecting to see
thunderstorm activity waning by 06Z or 07Z as it departs the far
eastern forecast zones. Still concerned about the much lower LCL
heights that set up across the eastern forecast zones this evening.
Not sure the low-level shear will be all that favorable for
tornadoes. Perhaps just a few hp supercells with really low cloud
bases.

Saturday: The cold front is forecast to be well east of the cwa as
the sun comes up Saturday. Breezy to, at times, windy northwest
winds will befall the region. Across central and north central South
Dakota, these post frontal northwest winds will usher much drier air
into the region before it's drawing cooler air into the region.
Relative humidity values should tank across the cwa on Saturday, but
especially across extreme drought stricken central and north central
South Dakota where fine fuels will easily burn, even though there
have been a few rounds of rainfall in those areas over the past
week. A Fire Weather Watch is in effect for fire weather zones 267,
268, 269 and 270 in South Dakota for Saturday.

.LONG TERM...(Saturday Evening through Friday)
Issued at 152 PM CDT Fri Jul 21 2017

Sunday-Monday: Upper levels will see building heights as a ridge
moves overhead, ahead of an upper trough that will move across the
Canadian prairie provinces. Sunday will feature drier air and mild
temperatures, which will extend into early Monday. Moisture and
hotter air will pull into the CWA for the afternoon with 850mb
temperatures increasing to +30C into our central counties. Low level
flow also shows a southwest component so the Pierre area will
experience favorable mixing. As such - increased high temperatures
over blended guidance. 700mb temperatures increase as well, but
models support widespread heat of the afternoon/surface boundary
convection.

Tuesday: Cold front will pass through the area during the day, with
850mb dewpoints down to +1 to +3C and 850mb temperatures from +13 to
+19C - so dry and mild. The front will stall across southern South
Dakota Tuesday night.

Wednesday: The stalled front will begins to lift back northwards
during the day, with a southern stream jet of 60kts and a fetch from
the tropical Pacific. 700mb temperatures are only around +10C so
that shouldn't inhibit convection and thus blended guidance in the
50 percent range is adequate.

Thursday on...anticipate the upper ridge to continue to build across
plains with increasing temperatures and dry conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 629 PM CDT Fri Jul 21 2017

VFR conditions are expected except in the vicinity of
thunderstorms this evening. Strong winds and hail are possible
with any of the storms that develop this evening. Winds will shift
to the northwest on Saturday and become gusty in the afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Saturday afternoon through Saturday
     evening for SDZ267>270.

     Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
     SDZ016>018-033>037-045-048-051.

MN...None.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...Connelly
AVIATION...Wise
Hazardous weather outlook, Jul 21, 3:41 PM CDT, 7 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
341 PM CDT Fri Jul 21 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221200-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
341 PM CDT Fri Jul 21 2017 /241 PM MDT Fri Jul 21 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Heat: Heat indices will range from 100 to 105 degrees across
central South Dakota eastward into the James River valley into
this evening.

Storms: Strong to severe storms are possible into this evening
over north central and northeast South Dakota and west central
Minnesota. Large hail and strong, damaging winds are possible -
with an enhanced threat for northeast South Dakota into west
central Minnesota. An isolated tornado threat also exists over far
northeast South Dakota into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated fire danger will occur across central South Dakota on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary through this evening along and
east of the Missouri River.

SRF

In the hours before

Local storm report, Jul 21, 8:23 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     2 SSE MAHTO             45.73N 100.66W
07/21/2017  E64 MPH          CORSON             SD   MESONET

&&

JT
Local storm report, Jul 21, 8:54 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             11 NE HOSMER            45.69N 99.32W
07/21/2017  E1.00 INCH       MCPHERSON          SD   PUBLIC

&&

JT
Special weather statement, Jul 21, 9:34 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
934 PM CDT FRI JUL 21 2017

SDZ017-018-037-220300-
Hand SD-Spink SD-Faulk SD-
934 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAND...SOUTHEASTERN
FAULK AND WEST CENTRAL SPINK COUNTIES UNTIL 1000 PM CDT...

At 934 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rockham, or 14 miles east of Faulkton, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Zell and Rockham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central, north central and northeastern South Dakota.

LAT...LON 4499 9894 4509 9883 4494 9853 4479 9873
TIME...MOT...LOC 0234Z 310DEG 23KT 4498 9884

Lueck
Local storm report, Jul 21, 9:35 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             5 NNE LOWRY             45.39N 99.94W
07/21/2017  E1.00 INCH       WALWORTH           SD   TRAINED SPOTTER

&&

JT
Local storm report, Jul 21, 10:07 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1007 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       BOWDLE                  45.45N 99.66W
07/21/2017  M2.09 INCH       EDMUNDS            SD   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

RL
Local storm report, Jul 21, 10:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1033 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND GST     REDFIELD                44.87N 98.52W
07/21/2017  E75 MPH          SPINK              SD   EMERGENCY MNGR

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:21 PM CDTSpecial Weather StatementABRCampbell24 min
Jul 21, 7:31 PM CDTSevere Thunderstorm WarningABRCorson44 min
Jul 21, 7:46 PM CDTSpecial Weather StatementABREdmunds44 min
Jul 21, 7:49 PM CDTSevere Thunderstorm WarningABREdmunds41 min
Jul 21, 7:52 PM CDTSpecial Weather StatementABRCampbell23 min
Jul 21, 7:58 PM CDTSpecial Weather StatementABRCorson32 min
Jul 21, 8:09 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter, Sully51 min
Jul 21, 8:14 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson28 min
Jul 21, 8:20 PM CDTSpecial Weather StatementABREdmunds40 min
Jul 21, 8:25 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk50 min
Jul 21, 8:52 PM CDTSevere Thunderstorm WarningABRFaulk, Hand38 min
Jul 21, 9:21 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth11 min
Jul 21, 9:34 PM CDTSpecial Weather StatementABRSpink26 min
Jul 21, 9:48 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink42 min
Jul 21, 9:58 PM CDTSevere Thunderstorm WarningABRPotter18 min
Jul 21, 10:21 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink39 min
Jul 21, 10:27 PM CDTSevere Thunderstorm WarningABRHand, Spink48 min
Jul 21, 10:44 PM CDTSevere Thunderstorm WarningABRBrown, Spink46 min
Jul 21, 11:11 PM CDTSevere Thunderstorm WarningABRClark, Spink64 min
Jul 21, 11:13 PM CDTSevere Thunderstorm WarningABRHand, Spink32 min
Jul 21, 11:18 PM CDTSevere Thunderstorm WarningABRHand, Hyde42 min
Jul 21, 11:27 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Hamlin, Spink63 min
Jul 21, 11:47 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde28 min
Jul 22, 12:28 AM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin32 min
Jul 22, 1:06 AM CDTSpecial Weather StatementABRDeuel39 min
Jul 22, 3:33 AM CDTRed Flag WarningABR16 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.